Missouri, 2019Flash Flood in Missouri, September 20, 2019
September 20, 2019 · NWS PAH · 1 event in 1 county or zone
A westward propagating cluster of thunderstorms developed in moderate to very unstable conditions within very weak mid level flow on the west side of a surface high pressure system. The westward propagating storms repeatedly moved over the same locations near Jackson, MO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A westward propagating cluster of thunderstorms developed in moderate to very unstable conditions within very weak mid level flow on the west side of a surface high pressure system. The westward propagating storms repeatedly moved over the same locations near Jackson, MO.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 20, 1:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Fri Sep 20 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 235 PM CDT Fri Sep 20 2019
Convection has been as advertised today, with early morning west
KY activity that dissipated, followed by our afternoon SEMO
showers and storms, with isolated activity east of the MS River.
The EC model this past week, and Hi-Res models (HRW NSSL probably
the best) of the past 24 hours verified the best. We continued to
use their guidance through this short term forecast period.
Expect the activity to continue into the early evening as it moves
NNE. Overnight we will be mainly dry, save for a slight
convective chance into parts of SEMO, and SW IL. Saturday through
Saturday night we should see dry weather, as high pressure to our
east becomes more of an influence. It will promote the
infiltration of drier air, keeping convective chances off to our
NW. Temps will be a blend of persistence, and the warmer ECMOS.
.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Sep 20 2019
On Sunday, the much-anticipated cold front will be approaching the
PAH CWA from the northwest. Models have come into good agreement
with the timing of the FROPA, mainly from late Sunday afternoon
through Monday morning. Ahead of the front Sunday, winds will be
breezy from the southwest, with gusts up to 25 kts possible. This
southwesterly flow should allow temperatures to climb into the
middle to upper 80s. Wouldn't be surprised if a few locations touch
90.
As the front enters the area late Sunday afternoon, modest
instability combined with sufficient shear will allow for an
environment capable of supporting convection with isolated
strong/severe wind gusts. SPC has introduced a marginal risk for
roughly the northwestern half of our CWA for these reasons. The
front and precipitation chances should clear our southeastern
counties by late Monday morning.
Rainfall totals have decreased a touch from yesterday, with totals
by Monday morning approaching an inch at MVN to little or none in
the southeast, which unfortunately needs the rain the most.
In the wake of the FROPA, high pressure will build in from the
north, bringing more comfortable weather for the second half of
Monday through Tuesday. Highs will be in the upper 70s to lower 80s
with lower humidity.
By Wednesday, high pressure will shift to our east, mid/upper-level
flow will become southwesterly, and a quick-moving disturbance
embedded within this flow will move through the area Wednesday into
Thursday. Models disagree on the timing and coverage precipitation
during this period. GFS introduces precipitation as early as
Wednesday morning, while the ECMWF/Canadian hold things back until
the evening or early Thursday. Accepted the NBM idea of low chance
POPs during this period. Models hinting at another weak disturbance
arriving for Friday, but confidence is too low to introduce chance
POPs during this time.
Temperatures and humidity will creep up once again beginning
Wednesday and continuing through Friday as southwesterly flow sets
up, with highs in the mid to upper 80s.
&&
.AVIATION...
Issued at 235 PM CDT Fri Sep 20 2019
Will continue to see scattered showers and storms over SEMO
through early evening. With isolated activity into southern IL
and southwest IN. Later this evening and overnight, we should
transition to dry, VFR conditions. Gusty SSW winds will continue
through the end of the day, transitioning to light south tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...08
LONG TERM...DWS
AVIATION...08
Hazardous weather outlook, Sep 20, 1:53 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CDT Fri Sep 20 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
253 PM CDT Fri Sep 20 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms will continue over southeast Missouri through
early evening and then diminish. The stronger storms will produce
brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms are expected Sunday into Sunday night.
There is a marginal risk of severe storms Sunday into Sunday evening
across southwest Indiana, and most of southern Illinois and
southeast Missouri. The main concern will be isolated damaging
winds, along with locally heavy rainfall and lightning.
Isolated thunderstorms are possible across the area Wednesday
afternoon through Thursday. Storms are expected to remain below
severe limits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.
Flash Flood, Cape Girardeau
- When
- September 20, 4:30 PM CST to 7:30 PM CST
- Where
- Cape Girardeau County, 2.66 mi NW of Jackson to 1.37 mi NNE of Jackson
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.405, -89.707
A pick up truck was swept 1/2 mile downstream on Hubble Creek from Downtown Park and became hung up on a bridge embankment. A man was then swept about 200 feet further downstream and grabbed onto some limbs. The vehicle sank, and the man refused medical treatment after being rescued by local law enforcement personnel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Dakota, September 20 to 21, 2019$72 million · EF0 · 25 events
- Flash Flooding and Hail in Minnesota, September 20 to 21, 2019$21 million · 1.25 in hail · 7 events
- High Surf in Florida, September 20, 20191 death · 1 event
- Flash Flooding and Hail in North Dakota, September 20 to 21, 2019$1.9 million · 2.75 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 20 to 22, 201944 events
- Hail in North Dakota, September 20, 20191.5 in hail · 11 events
- Tornado and Hail in Nebraska, September 20, 20191.75 in hail · 10 events
- Hail and Damaging Wind in South Dakota, September 20, 20191.5 in hail · 6 events
- Hail and Damaging Wind in Minnesota, September 20, 20191.75 in hail · 5 events
- Hail in Wyoming, September 20, 20191.75 in hail · 5 events
- Damaging Winds in South Dakota, September 20, 201957 kt wind · 5 events
- Hail and Damaging Wind in South Dakota, September 20, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849427.